Just when I am about to fall asleep I get a jolt of anxiety in my stomach that jerks me awake. The sensation is comparable to when someone tells you something, and it shocks you. Sometimes it lasts for days on end causing severe sleep deprevation. I currently am taking Oxyazepam to try and combat the problem, but i am having to take very large amounts for any success.
Any info on this problem would really help. Thanks.
Hello from Ontario also!
Hum . . . I've never heard of stomach jolts however I have heard of this phase you go through just when you are about to fall asleep and it's not uncommon to go through that. It's called something I forget right now what It is(LOL!Too much nursing school)I would look this up more on the internet.
Sorry I wasn't much help!
I know exactly what you are talking about, only I have the feeling in my chest. It's driving me nuts and making me lose sleep. I have to completely wake up and walk around and try again before I can finally fall asleep but it will happen up to 5 times in one night. My doctor thinks I'm nuts.
I have been experiencing this problem almost every night since October or November of last year. I have had anxiety attacks since 1999 but this is totally different from panic or anxiety. I think you may be right about the sleep apnea but I've gone to a sleep study and they said I was perfectly fine. Of course, the fear thing didn't happen that night!
It doesn't matter what position I sleep in and over the past few months, it has gotten worse, more intense, and happens more than once before I can finally go to sleep. Just as I'm hitting sleep, a sort of slow wave of fear spreads through the center of my chest. Like it's coming from my soul or something. My heart doesn't race and it's tolerable but it does scare the crap out of me. I have to completely wake myself up and try to go back to bed again or it will just keep happening over and over in waves.
This all started happening when I decided to try to get off of Effexor. I was taking the minimum dose, 37.5 mg, and slowly weaned myself by taking out 10-20 beads of the capsule every few weeks over a period of about 2 months. There are about 96 beads in a capsule. When I got down to 20 beads, I was having terrible insomnia. I started a new job and decided I had to be able to sleep so I went right back to my regular dosage and have been on that same dose since. It makes me wonder if that crossed some wires in my brain or something. I'm not thinking about anything when it happens, just sleeping. There are also times when I wake up just after falling asleep because I feel like I'm holding my breath or just not breathing. I'm going for an MRI this week and pray that I will find some answers. In addition, I've had more frequent urination and terrible heartburn but I'm not sure if that's related. Sorry to be so lengthy but I don't know how else to explain. Thanks for offering to help, I sure hope you can. I'm not sure if this is the same type of thing "Binary" is experiencing but if so, maybe we have some other symptoms or reasons in common?
These jolts also happened to me. Just as I was about to fall asleep I would jump awake like id had a nasty shock. After it had happened about 4 times in a row my body would not allow me to get that far and I never got a wink of sleep. It was so bad that it became a medical emergency and I had to have sleeping pills asap. These jumps, twitches, jerks etc were also present in the day and I thought this must mean I has something horrible wrong with me. Eg MS or brain tumor.
To cut a long story short what I had was anxiety and I needed antidepressants, beta blockers and sleeping pills. What a shock this was to me, I was totally bewildered........
I had a bad reaction to the antidepressant but hung on in there, when the side effects wore off and they kicked in the twitches stopped and I was able to sleep naturally. This whole ordeal was the worst thing that has ever happened to me. I was a person who always enjoyed my sleep but going to bed was torture.
This could be what has happened to you. Dont let it get as bad as I did and listen to what the doc says. Dont dismiss anxiety/depression I never would have believed that it could have happened to me.
Thank you both for your help and advice. I think the medication has something to do with it; however, the waves come within the first hour of trying to fall asleep. Once I finally fall asleep, I'm out and I'm fine. It's just these waves of deep fear and I say it's a wave because of the way it sort of spreads through my chest. Kind of like when you almost get in a car accident or someone scares you and you just have this deep feeling in your chest or stomach. That's what I feel. No racing heartbeat or anything and nothing on my mind at the time. I'm going to the doctor on Thursday and I'll certainly keep you posted. I think I either need to change the medication or go up in the dosage since I have been on the lowest possible dose for almost two years now. I hate Effexor because of the horrible withdrawal symptoms if you miss one pill and I can't imagine the symptoms of going off completely. I already know it causes major insomnia and I don't want to go through that again. Maybe if I'm taking another SSRI to change over it won't be so bad. Anyway, thanks again, I'm glad you're here! I'm going to bed now, wish me luck!